Author(s): Feng Z, Huang J, Xu Y, Zhang M, Hu S, Feng Z, Huang J, Xu Y, Zhang M, Hu S
Abstract Share this page
Abstract Clarithromycin and rabeprazole are both valued for their safety profile. Very few cases of adverse side-effects related to these drugs, when given individually, have been reported; serious side-effects of clarithromycin in combination with rabeprazole have never been reported. The present case reports on a 51-year-old woman with gastritis who received clarithromycin combined with rabeprazole for Helicobacter pylori infection. After taking 500 mg clarithromycin and 10 mg rabeprazole orally she displayed acute psychotic symptoms of dissociative disorder, including: impairment of orientation and attention; the feeling of dreaming; disintegration of thinking; stereotyped speech; flattened emotion; amnesia. Routine blood investigations, computed tomography scans and electroencephalography showed no abnormalities. All symptoms disappeared without antipsychotic treatment ≈ 48 h after she had taken the two drugs. Combining clarithromycin with rabeprazole might increase the risk of neurotoxicity, particularly in susceptible individuals. This should be a concern in clinical practice.
This article was published in J Int Med Res
and referenced in Journal of AIDS & Clinical Research